MAUDE Adverse Event Report: COOK INC BUSH URETERAL ILLUMINATING CATHETER SET; FCS CATHETER, LIGHT, FIBEROPTIC, GLASS, URETERAL

COOK INC BUSH URETERAL ILLUMINATING CATHETER SET; FCS CATHETER, LIGHT, FIBEROPTIC, GLASS, URETERAL
Catalog Number 084120
Medical Device Problem Codes Melted (1385); Smoking (1585)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/15/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Pma/510(k) #: exempt.This was identified previously as a voluntary recalled device that the customer was notified and responded they didn't have any related product in stock.This report includes information known at this time. a follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the bush ureteral illuminating catheter set began smoking and melted when the light source was connected.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.  according to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Corrected data: date of event.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: the cook® single-use holmium laser fiber was not returned for evaluation.No photographs were provided.Without the complaint device, a physical investigation was not able to be completed.A review of complaint history, the device history record, the instructions for use, and quality control data was conducted.A review of the device history record found no non-conformances associated with the complaint device lot number.A review of complaint history revealed this to be the only complaint associated with the lot number 7505260.This device is shipped with instructions for use (ifu).As per the instructions: before beginning procedure, ensure that the light source you are using accepts the anodized aluminum plugs included with this product, or that you have an appropriate adapter available.Note: this catheter will not transmit thermal energy along its light fibers to patient tissues.Any excessive thermal damage from the light source will manifest at the catheter/light plug junction, and will not be transmitted along the catheter length.Note: start illumination with the light source at the lowest setting, as many light sources produce thermal energy at varying temperatures.This will limit the possibility of thermal damage at the catheter/light plug junction.It is inadvisable to use any light source at its highest setting, unless the light source's actual thermal energy output is known.Note: high-energy light sources such as xenon may cause overheating of the anodized aluminum plug.An appropriate adapter (available from most light source manufacturers) will ensure product safety and functionality.For storz xenon light source, use "turret adapter 487uo." how supplied.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.The customer reported that the device, the bush catheter 084120, began smoking when connected to the power source.No harm was reported to have occurred based on this event.A capa was opened in 2017 to investigate this issue.The capa discovered during the investigation that the bush catheter was not properly designed for use with current light sources.In response, a recall was initiated for all bush catheters, and the product line was obsoleted.The failure as reported in this complaint appears to be related to the capa and the recall.The customer was notified in 2017 as part of the recall that the device in question was unsafe to use and should be returned to cook.They indicated in response that they were not in possession of any recalled product.Further attempts have been made to gain clarity on why this device was not returned, and to try and determine if any additional devices are still with the customer.No response has been received at the time of this report.Monitoring will continue to be performed for similar complaints.The appropriate personnel have been notified of this event.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.H3 other text : blank fields on this form indicate the information is unknown, unchanged, or unavailable.Investigation ¿ evaluation: the cook® single-use holmium laser fiber was not returned for evaluation.No photographs were provided.Without the complaint device, a physical investigation was not able to be completed.A review of complaint history, the device history record, the instructions for use, and quality control data was conducted.A review of the device history record found no non-conformances associated with the complaint device lot number.A review of complaint history revealed this to be the only complaint associated with the lot number 7505260.This device is shipped with instructions for use (ifu).As per the instructions: before beginning procedure, ensure that the light source you are using accepts the anodized aluminum plugs included with this product, or that you have an appropriate adapter available.Note: this catheter will not transmit thermal energy along its light fibers to patient tissues.Any excessive thermal damage from the light source will manifest at the catheter/light plug junction, and will not be transmitted along the catheter length.Note: start illumination with the light source at the lowest setting, as many light sources produce thermal energy at varying temperatures.This will limit the possibility of thermal damage at the catheter/light plug junction.It is inadvisable to use any light source at its highest setting, unless the light source's actual thermal energy output is known.Note: high-energy light sources such as xenon may cause overheating of the anodized aluminum plug.An appropriate adapter (available from most light source manufacturers) will ensure product safety and functionality.For storz xenon light source, use "turret adapter 487uo." how supplied avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.The customer reported that the device, the bush catheter 084120, began smoking when connected to the power source.No harm was reported to have occurred based on this event.A capa was opened in 2017 to investigate this issue.The capa discovered during the investigation that the bush catheter was not properly designed for use with current light sources.In response, a recall was initiated for all bush catheters, and the product line was obsoleted.The failure as reported in this complaint appears to be related to the capa and the recall.The customer was notified in 2017 as part of the recall that the device in question was unsafe to use and should be returned to cook.They indicated in response that they were not in possession of any recalled product.Further attempts have been made to gain clarity on why this device was not returned, and to try and determine if any additional devices are still with the customer.No response has been received at the time of this report.Monitoring will continue to be performed for similar complaints.The appropriate personnel have been notified of this event.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
BUSH URETERAL ILLUMINATING CATHETER SET
Common Device Name
FCS CATHETER, LIGHT, FIBEROPTIC, GLASS, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7443450
Report Number1820334-2018-00972
Device Sequence Number2211163
Product Code FCS
UDI-Device Identifier00827002167469
UDI-Public(01)00827002167469(17)191209(10)7505260
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/18/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number084120
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/09/2018
Supplement Date Received by Manufacturer05/14/2018
05/17/2018
Initial Report FDA Received Date04/19/2018
Supplement Report FDA Received Date05/15/2018
05/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1870-2017 / RES 76927
Patient Sequence Number1